Virginia, 2016

Damaging Winds in Virginia, August 14, 2016

August 14, 2016 · NWS LWX · 6 events in 1 county or zone

A southwest flow caused hot and humid conditions over the area. Showers and thunderstorms developed, and some became severe due to the unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southwest flow caused hot and humid conditions over the area. Showers and thunderstorms developed, and some became severe due to the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 1:09 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 1:09 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sun Aug 14 2016

.SYNOPSIS...

High pressure remains over the western Atlantic through the
weekend. A weakening cold front stretching from western New York
state to Arkansas will drop across the central Mid-Atlantic Monday
before shifting north Monday night and Tuesday. This front will
return for midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...

Yesterday's winds were from the south. Today these are from the
west. Because of this the dewpoints are several degrees
lower..which has brought heat indicies down a few degrees as well.
However temperatures are still in the MU90s...and this is
especially dangerous considering that the longer a heat wave goes
on the the greater potential it has to cause problems. Hence the
heat warning/advisory will remain up into the evening hours.

Isolated showers have begun to pop up which could become
thunderstorms in the next few hours. The better chance for storms
remain to our north and west in association with the weak front
boudary.

Another very warm overnight can be expected for the Mid Atlantic.
Lower 80s in the cities and along the bay...70s everywhere else
except the cooler highlands.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...

In a nutshell the boundary to our NW will slowly draw closer to
the region each day given Mid Atlantic slightly better chances for
storms each afternoon/evening..although better chances will exist
across PA - the subtropical ridge will remain strong and impede
the fronts progress into the CWA.

Monday and Tuesday will again feature temperatures in the mid
90s...and east of the mountains afternoon heat indices are
expected to exceed 105 both days. Additional heat advisories can
be expected.

Average lows in mid Aug should be 65-70. We'll continue to be
about 10 degrees above normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

A weak front will slide across our region Tuesday night. There will
be a chance of showers and a thunderstorm, mainly during the
evening.

The front is expected to stall across Virginia Wednesday and
Wednesday night. This should prolong the chance of showers and
thunderstorms at any time during the period.

As the front finally pushes southeast toward the Outer Banks
Thursday into Thursday night. The threat of showers and
thunderstorms diminishes along the Mason Dixon region and parts
of northern Virginia.

High pressure will build over Quebec, Canada and New England
Thursday night through Friday night. Drier and slightly cooler,
yet seasonable, air will funnel southward into our region. We
can't rule out a scattered shower later Friday into Friday night
due to a few week disturbances that may try to sneak under the
building high pressure.

The area of high pressure will weaken some over our region Saturday
and Saturday night, allowing for additional weak disturbances to
move in from the west and bring us a chance for additional showers
or perhaps a thunderstorm.

A moderate cold front is expected to move slowly eastward across the
Great Lakes region Sunday. This front could spawn a few thunderstorms.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR conditions outside of any thunderstorms which develop during
the afternoon/evening hours through Tuesday.

MVFR or perhaps brief IFR conditions could develop with showers
and thunderstorms Tuesday evening then again Wednesday into
Wednesday night.

&&

.MARINE...

Winds expected to remain below SCA values tonight through Tuesday.
Isolated afternoon/evening thunderstorms on the waters will be
possible during this time period.

No marine hazards expected Tuesday night through Wednesday night.

&&

.CLIMATE...

Ranking of 2016 average temperatures Jun 1-Aug 13:

DCA 4th warmest   80.0 degrees
Balt 26th warmest 77.0 degrees
IAD 6th warmest   76.9 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.

For today...
DCA...record high 100 in 1943...record warm low 80 in 2002.
BWI...record high 99 in 1985...record warm low 77 in 1947.
IAD...record high 100 in 1985...record warm low 75 in 2002.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-503-
     505-507.
     Excessive Heat Warning until 8 PM EDT this evening for MDZ011-
     013-014-016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037>040-050-
     051-501-502-505-506.
     Excessive Heat Warning until 8 PM EDT this evening for
     VAZ052>057.
WV...Heat Advisory until 8 PM EDT this evening for WVZ052-053.
MARINE...None.

&&

PRODUCTS...WOODY!/KLW
Hazardous weather outlook, Aug 14, 5:26 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT SUN AUG 14 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-152230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
626 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE LOCALIZED
DAMAGING WINDS AS WELL AS GUSTY WINDS ON THE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY MAY BE WARRANTED FOR PORTIONS OF THE AREA BOTH MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-152230-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
626 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE LOCALIZED
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

JACKSON

The radar

The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
August 14, 5:26 PM EST
Where
Stafford County, 1.17 mi W of Glendia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.399, -77.552

A tree was down in the 100 Block of Hemp Road.

Thunderstorm Wind, Stafford

When
August 14, 5:28 PM EST
Where
Stafford County, 1.14 mi ENE of Holly Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.378, -77.552

A tree fell on Jacobs Lane.

Thunderstorm Wind, Stafford

When
August 14, 5:36 PM EST
Where
Stafford County, 0.25 mi W of Glendia
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.400, -77.535

Numerous trees were down along Poplar Road and Kellog Mill Road. Some trees fell onto wires.

Thunderstorm Wind, Stafford

When
August 14, 5:41 PM EST
Where
Stafford County, 0.24 mi SW of Brooke
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.377, -77.422

Multiple trees were down in the 300 to 700 block of Eskimo Hill Road.

Thunderstorm Wind, Stafford

When
August 14, 5:43 PM EST
Where
Stafford County, 1.34 mi NNW of Brooke
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.399, -77.426

A tree was down in the 1500 Block of Jefferson Davis Highway.

Thunderstorm Wind, Stafford

When
August 14, 5:43 PM EST
Where
Stafford County, 1.87 mi WNW of Stafford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.428, -77.433

A tree was down in the 1600 Block of Mine Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649285, 649286, 649287, 649288, 649289, 649290.